Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 8, 1998, 3:46 PM CDT for Dallam County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 3:46 PM CDT (20:46 UTC)
- Expired
- May 8, 1998, 4:50 PM CDT
- In force
- 64 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Dallam County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 4:38 PM CDT | Hail 0.75 | Dalhart, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
149 WUUS1 KAMA 082049 RRA SVRAMA TXC111-082150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 346 PM CDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DALLAM COUNTY IN THE TEXAS PANHANDLE * UNTIL 450 PM CDT * AT 345 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES EAST SOUTHEAST OF DALHART MOVING NORTH AT 40 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... CONLEN BY 405 PM CDT KERRICK BY 435 PM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. SMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:15 PM CDT, 31 minutes earlier.
Area forecast discussion, May 8, 3:15 PM CDT, 31 minutes before
FPUS3 KAMA 082021 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT FRI MAY 8 1998 AS EXPECTED...BUSY AFTN. STORMS FIRED EARLY AND FURTHER S VCNTY MOIST AXIS JUST W LBB. TSRA MVNG RAPIDLY N ACRS FA AHEAD OF MAIN UPR LVL ENERGY. EXPECT WIDESPREAD COVERAGE OF RAIN WITH MAXES OVER 1 INCH ACRS NE AND ERN ZNS TONIGHT...WILL HIGHLIGHT IN ZNS. SVR POSSIBILITY WILL CONTINUE THROUGH THE EVE AS VERY STRONG UVV/STEEP LAPSE RATES/VERTICAL SHEAR INTERACT WITH VERY MOIST AMS. 18Z AMA SOUNDING SHOWED VERY LOW WET BULB ABOUT 5700 FT. EXPECT RAIN TO TAPER FM S TO NE ACRS FA LATE TONIGHT INTO EARLY SAT. WILL MAINTAIN POPS EARLY SAT MOSTLY E. EXPECT COOLER CONDS TOMORROW AS NRLY FLOW FOLLOWS EXITING STORM. SUBSIDENCE BEHIND EXITING STORM SHOULD HELP START CLEARING AS WELL. SFC TROF REDEVELOPS QUICKLY ACRS WRN ZNS WITH SOME ST/F POSSIBLE BY SUN MORNING. GRADUAL WARM UP PLANNED WITH UPR FLOW TURNING MORE SW-W EARLY NEXT WEEK. MAY BE ROUND OF TSRA OFF MTNS IN NW FLOW SAT PM BUT MOVING INTO CONFLUENCE...LESSENING CHCS AS UPR FLOW TURNS SW. WILL ATTEMPT TO GET ZNS OUT AT REASONABLE TIME. .AMA... TX...NONE. OK...NONE. COBB
In the hours before
Special weather statement, May 8, 1:00 PM CDT, 2 hours 46 minutes before
OKZ001>003-TXZ001>020-090200- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI MAY 8 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS MOST OF THE SOUTHEASTERN TEXAS PANHANDLE. THIS AREA IS SOUTH AND EAST OF A WHEELER TO PANHANDLE TO CANYON LINE. SURROUNDING THE MODERATE RISK AREA IS A SLIGHT RISK AREA WHICH INCLUDES THE REMAINDER OF THE TEXAS PANHANDLE AND ALL OF THE OKLAHOMA PANHANDLE. A STRONG LOW PRESSURE SYSTEM IN THE UPPER ATMOSPHERE OVER THE SOUTHWESTERN STATES WILL MOVE EAST THIS AFTERNOON AND PRODUCE A SURFACE LOW IN THE TEXAS PANHANDLE. THE SURFACE LOW WILL DRAW DEEP LOW LEVEL MOISTURE FROM THE SOUTHEAST INTO THE AREA. A WARM FRONT NEAR LUBBOCK WILL TRIGGER THUNDERSTORMS AS IT MOVES NORTHWARD INTO THE AREA THIS AFTERNOON INTO TONIGHT. A STRONG JET STREAM OVER WEST TEXAS WILL ALLOW THESE STORMS TO BECOME SEVERE. THE GREATEST THREAT FROM THESE SEVERE THUNDERSTORMS WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW INTENSE TORNADOES. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IN THE OKLAHOMA AND TEXAS PANHANDLES WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING AND SHOULD BE READY FOR QUICK ACTIVATION. SCHNEIDER
Special weather statement, May 8, 1:00 PM CDT, 2 hours 46 minutes before
OKZ001>003-TXZ001>020-090200- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI MAY 8 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS MOST OF THE SOUTHEASTERN TEXAS PANHANDLE. THIS AREA IS SOUTH AND EAST OF A WHEELER TO PANHANDLE TO CANYON LINE. SURROUNDING THE MODERATE RISK AREA IS A SLIGHT RISK AREA WHICH INCLUDES THE REMAINDER OF THE TEXAS PANHANDLE AND ALL OF THE OKLAHOMA PANHANDLE. A STRONG LOW PRESSURE SYSTEM IN THE UPPER ATMOSPHERE OVER THE SOUTHWESTERN STATES WILL MOVE EAST THIS AFTERNOON AND PRODUCE A SURFACE LOW IN THE TEXAS PANHANDLE. THE SURFACE LOW WILL DRAW DEEP LOW LEVEL MOISTURE FROM THE SOUTHEAST INTO THE AREA. A WARM FRONT NEAR LUBBOCK WILL TRIGGER THUNDERSTORMS AS IT MOVES NORTHWARD INTO THE AREA THIS AFTERNOON INTO TONIGHT. A STRONG JET STREAM OVER WEST TEXAS WILL ALLOW THESE STORMS TO BECOME SEVERE. THE GREATEST THREAT FROM THESE SEVERE THUNDERSTORMS WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW INTENSE TORNADOES. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IN THE OKLAHOMA AND TEXAS PANHANDLES WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING AND SHOULD BE READY FOR QUICK ACTIVATION. SCHNEIDER
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:30 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 65 min |
| May 8, 3:15 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 60 min |
| May 8, 5:05 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.